Acute renal failure due to phenazopyridine (Pyridium®) overdose

Case report and review of the literature

Ali Mirza Onder, Veronica Espinoza, Mariana E. Berho, Jayanthi Chandar, Gaston E Zilleruelo, Carolyn Abitbol

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

Phenazopyridine (Pyridium®) is a commonly used urinary tract analgesic. It has been associated with yellow skin discoloration, hemolytic anemia, methemoglobinemia, and acute renal failure, especially in patients with preexisting kidney disease. We report a 17-year-old female with vertically transmitted human immunodeficiency virus (HIV) infection, presenting with acute renal failure and methemoglobinemia following a suicidal attempt with a single 1,200 mg ingestion of Pyridium®. She had no prior evidence of HIV nephropathy. The patient had a progressive nonoliguric renal failure on the 3rd day following the ingestion. She was treated with N -acetylcysteine, intravenous carnitine, and alkalinization of the urine. Her kidney biopsy revealed acute tubular necrosis with no glomerular changes. After 7 days of conservative management, she was discharged home with normal kidney function. To our knowledge, this is the second smallest amount of Pyridium® overdose resulting in acute renal failure with no previous history of kidney disease.

Original languageEnglish
Pages (from-to)1760-1764
Number of pages5
JournalPediatric Nephrology
Volume21
Issue number11
DOIs
StatePublished - Nov 1 2006

Fingerprint

Phenazopyridine
Acute Kidney Injury
Methemoglobinemia
Kidney Diseases
Eating
HIV
Kidney
Preexisting Condition Coverage
Carnitine
Hemolytic Anemia
Acetylcysteine
Virus Diseases
Urinary Tract
Renal Insufficiency
Analgesics
Necrosis
Urine
Biopsy
Skin

Keywords

  • Acute renal failure
  • Methemoglobinemia
  • Pyridium® intoxication

ASJC Scopus subject areas

  • Nephrology
  • Pediatrics, Perinatology, and Child Health

Cite this

Acute renal failure due to phenazopyridine (Pyridium®) overdose : Case report and review of the literature. / Onder, Ali Mirza; Espinoza, Veronica; Berho, Mariana E.; Chandar, Jayanthi; Zilleruelo, Gaston E; Abitbol, Carolyn.

In: Pediatric Nephrology, Vol. 21, No. 11, 01.11.2006, p. 1760-1764.

Research output: Contribution to journalArticle

Onder, Ali Mirza ; Espinoza, Veronica ; Berho, Mariana E. ; Chandar, Jayanthi ; Zilleruelo, Gaston E ; Abitbol, Carolyn. / Acute renal failure due to phenazopyridine (Pyridium®) overdose : Case report and review of the literature. In: Pediatric Nephrology. 2006 ; Vol. 21, No. 11. pp. 1760-1764.
@article{7a8a7a3cc9264f9b9dc3122ef09fa77e,
title = "Acute renal failure due to phenazopyridine (Pyridium{\circledR}) overdose: Case report and review of the literature",
abstract = "Phenazopyridine (Pyridium{\circledR}) is a commonly used urinary tract analgesic. It has been associated with yellow skin discoloration, hemolytic anemia, methemoglobinemia, and acute renal failure, especially in patients with preexisting kidney disease. We report a 17-year-old female with vertically transmitted human immunodeficiency virus (HIV) infection, presenting with acute renal failure and methemoglobinemia following a suicidal attempt with a single 1,200 mg ingestion of Pyridium{\circledR}. She had no prior evidence of HIV nephropathy. The patient had a progressive nonoliguric renal failure on the 3rd day following the ingestion. She was treated with N -acetylcysteine, intravenous carnitine, and alkalinization of the urine. Her kidney biopsy revealed acute tubular necrosis with no glomerular changes. After 7 days of conservative management, she was discharged home with normal kidney function. To our knowledge, this is the second smallest amount of Pyridium{\circledR} overdose resulting in acute renal failure with no previous history of kidney disease.",
keywords = "Acute renal failure, Methemoglobinemia, Pyridium{\circledR} intoxication",
author = "Onder, {Ali Mirza} and Veronica Espinoza and Berho, {Mariana E.} and Jayanthi Chandar and Zilleruelo, {Gaston E} and Carolyn Abitbol",
year = "2006",
month = "11",
day = "1",
doi = "10.1007/s00467-006-0196-1",
language = "English",
volume = "21",
pages = "1760--1764",
journal = "Pediatric Nephrology",
issn = "0931-041X",
publisher = "Springer Verlag",
number = "11",

}

TY - JOUR

T1 - Acute renal failure due to phenazopyridine (Pyridium®) overdose

T2 - Case report and review of the literature

AU - Onder, Ali Mirza

AU - Espinoza, Veronica

AU - Berho, Mariana E.

AU - Chandar, Jayanthi

AU - Zilleruelo, Gaston E

AU - Abitbol, Carolyn

PY - 2006/11/1

Y1 - 2006/11/1

N2 - Phenazopyridine (Pyridium®) is a commonly used urinary tract analgesic. It has been associated with yellow skin discoloration, hemolytic anemia, methemoglobinemia, and acute renal failure, especially in patients with preexisting kidney disease. We report a 17-year-old female with vertically transmitted human immunodeficiency virus (HIV) infection, presenting with acute renal failure and methemoglobinemia following a suicidal attempt with a single 1,200 mg ingestion of Pyridium®. She had no prior evidence of HIV nephropathy. The patient had a progressive nonoliguric renal failure on the 3rd day following the ingestion. She was treated with N -acetylcysteine, intravenous carnitine, and alkalinization of the urine. Her kidney biopsy revealed acute tubular necrosis with no glomerular changes. After 7 days of conservative management, she was discharged home with normal kidney function. To our knowledge, this is the second smallest amount of Pyridium® overdose resulting in acute renal failure with no previous history of kidney disease.

AB - Phenazopyridine (Pyridium®) is a commonly used urinary tract analgesic. It has been associated with yellow skin discoloration, hemolytic anemia, methemoglobinemia, and acute renal failure, especially in patients with preexisting kidney disease. We report a 17-year-old female with vertically transmitted human immunodeficiency virus (HIV) infection, presenting with acute renal failure and methemoglobinemia following a suicidal attempt with a single 1,200 mg ingestion of Pyridium®. She had no prior evidence of HIV nephropathy. The patient had a progressive nonoliguric renal failure on the 3rd day following the ingestion. She was treated with N -acetylcysteine, intravenous carnitine, and alkalinization of the urine. Her kidney biopsy revealed acute tubular necrosis with no glomerular changes. After 7 days of conservative management, she was discharged home with normal kidney function. To our knowledge, this is the second smallest amount of Pyridium® overdose resulting in acute renal failure with no previous history of kidney disease.

KW - Acute renal failure

KW - Methemoglobinemia

KW - Pyridium® intoxication

UR - http://www.scopus.com/inward/record.url?scp=33748692005&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33748692005&partnerID=8YFLogxK

U2 - 10.1007/s00467-006-0196-1

DO - 10.1007/s00467-006-0196-1

M3 - Article

VL - 21

SP - 1760

EP - 1764

JO - Pediatric Nephrology

JF - Pediatric Nephrology

SN - 0931-041X

IS - 11

ER -